Alert archive / Wyoming / Special Weather Statements in 2014
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 18, 2014, 2:21 PM MDT for Hot Springs County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2014, 2:21 PM MDT (20:21 UTC)
- Expired
- Aug 18, 2014, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Riverton, WY
County Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 76 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1966 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
404 WWUS85 KRIW 182021 SPSRIW SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 221 PM MDT MON AUG 18 2014 WYZ005>007-182100- OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG HORN BASIN WY- 221 PM MDT MON AUG 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHAKIE AND CENTRAL HOT SPRINGS COUNTIES UNTIL 300 PM MDT... AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HWY JCT 170 AND 174...OR 20 MILES WEST OF THERMOPOLIS...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... MISSOURI FLAT RD AROUND 235 PM MDT. STATE HWY 120 MILE MARKER 10 AND HWY JCT 170 AND 120 AROUND 245 PM MDT. U.S. HWY 20/789 MILE MARKER 140...LUCERNE AND KIRBY AROUND 300 PM MDT. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4388 10805 4355 10802 4360 10868 4378 10872 TIME...MOT...LOC 2021Z 261DEG 22KT 4370 10857 $$ BRANHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 18, 11:36 AM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 18, 11:36 AM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1136 AM MDT MON AUG 18 2014 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT WV IMAGERY SHOWING SLOW TRANSITION TO MODEST NW FLOW ACROSS WY...WITH RIDGING WEST AND EXPANDING TROF WEST OF THAT. SRN PORTION OF ANOTHER WEAK UPR WAVE...ASSOCIATED WITH DEEP UPR TROF OVR S CNTRL CANADA...WASHING OVR THE FA THIS EVENING WITH A FEW LIGHT SHRA/ISOLATED TS AROUND. UPR HIGH OVR FOUR CORNERS. CURRENT SFC PATTERN CONTINUES DIFFUSE HIGH PRESSURE FIELD OVR THE FA W/ SFC LOWS TO THE SE AND SW OF WY. TODAY...TRANSITION TO UPR DIRTY RIDGING WITH WY UNDER INCREASINGLY NW FLOW WITH SOME MODEST MID LVL MOISTURE RETURNING FROM THE EPAC AND OVR THE CWA...INCREASING PWS BY SOME 50 PERCENT OVR THOSE ON SUNDAY. ISOLATED TO SCATTERED PRECIP CHCS PRIMARILY OVER THE MOUNTAINS AND HILLS BY THE AFTERNOON. WITH LOW PRESSURE BUILDING INTO S/SW WY...LL FLOW WILL BE UPSLOPE AND OUT OF THE N/NE ACROSS MUCH OF THE AREA E OF THE DIVIDE...MORE WRLY W OF THE DIVIDE... WHILE THE UPR FLOW REMAINS OUT OF THE W TO NW AND INCREASING IN SPEED. DEEP SHEAR VALUES WILL THEREFORE INCREASE TO ABOVE 30-35 KTS IN AREAS ACROSS THE ZONES E OF THE DIVIDE. HOWEVER DEEP MOISTURE WILL NOT BE PRESENT YET...HOLDING OFF UNTIL TUESDAY...KEEPING MOST SOUNDINGS W/ DRY LOWER LVLS. SO WHILE SOME STORMS WILL TRY TO WEAKLY ORGANIZE...MOST LIKELY THE MAIN RESULT WILL BE IN PRODUCING A FEW STRONGER WIND GUSTS...WITH SOME SMALL HAIL IN STORMS MAINLY OVR THE NRN MOUNTAINS. TUESDAY...UPR RIDGING AND NW FLOW OVR THE FA WILL GET BUSTED THRU THE DAY WITH THE ARRIVAL OF A RELATIVELY STRONG UPR WAVE BEING SQUEEZED OUT THRU THE INTERACTION OF THE CONUS LOW P TROF AND THE UPR HIGH OVR THE SRN ROCKIES. THE SFC WILL RESPOND W AND DEVELOPING/EVOLVING SFC LOW ENTERING THE STATE FROM THE S/SE WITH A SFC BOUNDARY/TROF EXTENDING FROM S CNTRL TO N CNTRL WY. A DEEPER LEE SIDE LOW WILL BE SPINNING UP IN E CNTRL CO. THE POSITIONING OF ALL THESE UPR AND LWR PRESSURE FIELDS WILL HELP (RE)DIRECT MONSOONAL MOISTURE BACK INTO THE STATE. ALL BECOMES MAXIMIZED BY LATE AFTERNOON AND THRU THE OVERNIGHT PERIOD WITH PRECIP CHCS INCREASING ACCORDINGLY. A FEW STRONGER STORMS MAY BE FOUND TUE AFTERNOON OVR THE ERN COUNTIES THAT CAN TAKE ADVANTAGE OF MAX WARMING AHEAD OF THE INCREASING CLOUDS...E TO SE FLOW INTO THE AREA AND REASONABLE DEEP SHEAR. A FEW OF THESE STORMS COULD PRODUCE STRONG WINDS AND MARGINAL SVR HAIL EARLY...BECOMING HEAVY RAIN PRODUCERS LATER IN THE EVENING. ELSEWHERE...THRU THE EVENING AND OVERNIGHT...ATMOSPHERE BECOMES INCREASINGLY TROPICAL WITH PERIODS OF HEAVY RAIN AND MORE ISOLATED THUNDER...ESPECIALLY ACROSS THE WRN TO CNTRL ZONES. A FLASH FLOOD WATCH MAY NEED TO BE ISSUED FOR PORTIONS OF THE FA...PARTICULARLY FOR FAVORED TERRAIN LOCATIONS IN THE WRN MOUNTAINS...FOR TUE THRU WED MORNING PERIOD...AS RAINFALL TOTALS MAY FALL INTO INTO THE 1 -3 IN CATEGORY...IT JUST DEPENDS ON HOW FAST IT FALLS. WILL CONTINUE TO MONITOR FOR THIS POSSIBILITY. WEDNESDAY...POST FRONTAL W/ THE UPR WAVE THAT CAUSED THE PREVIOUS WET WEATHER ON THE WAY OUT AND INTO THE NRN PLAINS. HOWEVER...MOISTURE...BOTH RESIDUAL AND MONSOONAL...WILL CONTINUE ACROSS THE STATE W/ ANOTHER BUT WEAKER UPR LVL SW SWINGING OUT ACROSS THE FA LATE IN THE DAY FROM W TO E...SETTING THE STAGE FOR ANOTHER ROUND OF SHOWERS AND ISO THUNDER...PARTICULARLY OVR THE W/NW/AND N FA. COLDER TEMPS BY WED NIGHT MAY ALLOW FOR SOME LIGHT SNOW SHOWERS OVR THE HIGHER MOUNTAINS IN YELLOWSTONE ABOVE 11K FT...WITH LITTLE TO NO ACCUMULATION. .LONG TERM...THURSDAY THROUGH MONDAY MEDIUM RANGE PERIOD WILL BE DOMINATED BY AN EXPECTED TROUGH THAT COVERS WRN CANADA DOWN INTO THE NRN AND AT TIMES CENTRAL ROCKIES. THE TIMING AND DETAILS VARY GREATLY BETWEEN MODELS AND MODEL RUNS. THE BIGGER PICTURE IS FAIRLY CLOSE BUT THE TIMING OF THE INDIVIDUAL SHORTWAVES THAT DROP INTO THE MEAN TROUGH VARY GREATLY WHICH HAS A SIGNIFICANT IMPACT ON THE WEATHER ACROSS OUR AREA FROM DAY TO DAY. ON THURSDAY...ALL THE MODELS HAVE A SHORTWAVE IMPACTING AT LEAST THE WRN AND NRN SECTIONS. THE GFS HAS SOME ENERGY MOVING UP AROUND THE MONSOONAL RIDGE WHICH WOULD BRING A CHANCE OF SHOWERS/TSTMS IN AT LEAST THE SERN ZONES IF THAT COMES TO FRUITION. HIT THE NRN AND WRN SECTIONS THE HARDEST FOR NOW WITH MORE ISOLD COVERAGE ELSEWHERE. ON FRIDAY...FRONTAL BOUNDARY FROM THE THURSDAY SYSTEM IS EXPECTED TO HANG ACROSS THE NORTH WITH MORE POTENTIAL ENERGY SWINGING ACROSS FROM THE WEST. LEAVING THE HIGHER SCT POPS ACROSS THE NORTH AND WEST WITH MORE ISOLATED TO NIL COVERAGE THE FURTHER SOUTH YOU GO. ON SATURDAY...THE GFS KEEPS THE FRONTAL BOUNDARY ACROSS THE FAR N AND NERN ZONES WITH ONLY WEAK ENERGY SKIMMING MAINLY THE NORTH. THE GEM AND ECMWF HOWEVER HAVE THE MAIN TROUGH SWINGING ACROSS BEFORE RELOADING AGAIN FOR EARLY NEXT WEEK. THESE SOLUTIONS WOULD BRING A MUCH HIGHER CHANCE OF PCPN AND CONSIDERABLY COOLER TEMPERATURES. STICKING CLOSE TO A MODEL BLEND FOR NOW WITH SUCH VARYING SOLUTIONS. THE UNCERTAINTY CONTINUES INTO EARLY NEXT WEEK WITH THE GFS SWINGING THE WHOLE TROUGH THROUGH WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY FOLLOWED BY SHARPLY COOLER/COLDER UNSETTLED WX ON MONDAY. THE GEM HAS A NW FLOW WITH NO SIGNIFICANT DISTURBANCES WHILE THE ECMWF DIGS SIGNIFICANT ENERGY INTO THE PACNW AGAIN SUNDAY BEFORE STALLING IT OUT OVER ID ON MONDAY. CONFIDENCE LOW THIS FAR OUT BUT WENT WITH MAINLY WRN AND NRN POPS SUNDAY AND THEN ALL AREAS MONDAY WITH TEMPERATURES BEING A GENERAL MODEL BLEND. WILL LOOK AT THE TRENDS AGAIN TONIGHT AND SEE IF WE CAN DETERMINE THE CORRECT SOLUTION TO LEAN MORE TOWARDS. && .AVIATION.../18Z ISSUANCE/ A SURGE OF MOISTURE ACROSS WESTERN AND CENTRAL WYOMING THIS AFTERNOON WILL BE ABLE TO INITIATE SOME SHOWER AND THUNDERSTORM. ACTIVITY IS ANTICIPATED ACROSS MUCH OF THE FORECAST AREA...WITH VCSH/VCTS INCLUDED AT MOST TERMINALS THROUGH 03Z. THE MOUNTAINS LOOK TO BE FAIRLY SUSCEPTIBLE TO DEVELOPMENT THIS AFTERNOON...WITH STORMS CREATING SOME MOUNTAIN OBSCURATION THROUGH THE EARLY EVENING. TERMINAL WISE...GUSTY WIND LOOKS TO BE THE PRIMARY THREAT WITH SHOWER ACTIVITY TODAY. SHOWERS WILL WANE WITH LOSS OF DAYLIGHT...AND WIDESPREAD VFR CONDITIONS ARE EXPECTED BY 06Z-08Z THIS EVENING. ANOTHER SURGE OF MOISTURE WILL BEGIN TO MOVE OVER THE AREA AFTER 12Z TUESDAY...WITH INCREASING AND LOWERING CLOUD COVER ANTICIPATED. && .FIRE WEATHER... TODAY WILL SEE IMPROVING FIRE WEATHER CONDITIONS REGION WIDE AS SOME MOISTURE BEGINS TO HEAD BACK INTO THE FORECAST AREA FROM THE EPAC. WHILE THE SOUTHERN ZONES WILL STILL REMAIN ON THE DRY SIDE...WINDS WILL NOT BE AS ROBUST AND GENERALLY WILL REMAIN AT LESS THAN 15 MPH OVER THE DRY AREAS. HOWEVER...THERE WILL BE A SLIGHT CHANCE FOR AN ISOLATED LATE DAY THUNDERSTORM ACROSS THE SOUTHERN ZONES WITH SOME DRY LIGHTNING POTENTIAL...SO LOCALIZED/ISOLATED ENHANCED FIRE DANGER DURING THIS SHORT PERIOD. TUESDAY...MONSOONAL MOISTURE INFILTRATES THE STATE WITH INCREASING RAINFALL CHANCES STATEWIDE BY EVENING AS A VIGOROUS UPPER LEVEL DISTURBANCE HELPS IN TRANSFORMING THE NEW AVAILABLE MOISTURE INTO PRECIPITATION THAT WILL REACH THE GROUND. WEDNESDAY WILL KEEP COOLER MOIST CONDITIONS AROUND...ALONG WITH LOW FIRE DANGER. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BRAUN LONG TERM...SKRBAC AVIATION...BRANHAM FIRE WEATHER...BRAUN
Hazardous weather outlook, Aug 18, 5:00 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT MON AUG 18 2014 WYZ001>020-022>030-191200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING...SOME WITH GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY AND WEDNESDAY...SCATTERED THUNDERSTORMS INCREASING THROUGH THE AFTERNOON AND INTO THE EVENING. SOME OF THE STORMS IN JOHNSON AND NATRONA COUNTY COULD BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. HEAVY RAIN POSSIBLE BY TUESDAY NIGHT. THURSDAY THROUGH SATURDAY...SCATTERED MOUNTAIN THUNDERSTORMS EACH AFTERNOON AND EVENING WITH MORE ISOLATED THUNDERSTORMS ELSEWHERE. SUNDAY...ISOLATED MAINLY MOUNTAIN THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH. TEAM RIVERTON
In the hours before
Special weather statement, Aug 18, 2:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 221 PM MDT MON AUG 18 2014 WYZ005>007-182100- OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG HORN BASIN WY- 221 PM MDT MON AUG 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHAKIE AND CENTRAL HOT SPRINGS COUNTIES UNTIL 300 PM MDT... AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HWY JCT 170 AND 174...OR 20 MILES WEST OF THERMOPOLIS...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... MISSOURI FLAT RD AROUND 235 PM MDT. STATE HWY 120 MILE MARKER 10 AND HWY JCT 170 AND 120 AROUND 245 PM MDT. U.S. HWY 20/789 MILE MARKER 140...LUCERNE AND KIRBY AROUND 300 PM MDT. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4388 10805 4355 10802 4360 10868 4378 10872 TIME...MOT...LOC 2021Z 261DEG 22KT 4370 10857 BRANHAM
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:59 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Aug 18, 3:33 PM MDT | Special Weather Statement | RIW | 42 min | |
| Aug 18, 4:01 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Hot Springs, Park | 29 min |
| Aug 18, 4:27 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Hot Springs, Park, Washakie | 33 min |
Nearby
Special Weather Statements in Wyoming, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.